- A new
reporthas found that people who take statins had no differences in muscle symptoms than people who didn’t take statins.
- There may be a strong “nocebo effect” — people expect to experience muscle pain, and then because of that, they begin to experience muscle pain.
- More research is needed to understand the root cause.
A new study from the United Kingdom found that statins don’t cause muscle pain — a common misconception that has led many heart patients to stop taking their medications.
It’s unclear what’s causing the muscle pain, but researchers suspect it could be connected to people’s age and underlying health conditions. There may also be a strong “nocebo effect” — people expect to experience muscle pain, and then because of that, experience it.
More research is needed to understand the root cause, but researchers say the evidence strongly suggests statins are not behind the aches and pains.
The researchers evaluated 200 patients who had recently stopped taking statins or were considering stopping due to muscle pain.
The patients were randomly assigned to six 2-month treatment periods during which they either received statins or a placebo.
At the end of the treatment periods, the researchers found no differences in muscle symptoms between those who took statins and those who took placebos.
They also found that the muscle symptoms had no differences in the impact they had on quality of life — mood, ability to walk, work, relationships, and sleep.
About 9 percent of participants taking statins and 7 percent of people taking placebos withdrew from the study due to intolerable muscle pain.
“The evidence seems strong at this point that statins do not cause muscle pain,” said Dr. Harlan Krumholz, a Yale Medicine cardiologist, professor at Yale School of Medicine, and director of the Center for Outcomes Research and Evaluation at Yale New Haven Hospital in Connecticut.
Krumholz says the next big questions are “how can we help patients who present with muscle aches after statin initiation,” and how can we care for “people who think this is a problem.”
According to Dr. Robert Greenfield, a triple board-certified cardiologist, lipidologist, internist, and medical director of Non-Invasive Cardiology & Cardiac Rehabilitation at MemorialCare Heart & Vascular Institute at Orange Coast Medical Center in California, many heart patients have stopped statins due to muscle aches and pains — what he calls myalgia.
He said the myalgia is likely related to a “
The placebo effect occurs when someone takes a sugar pill, and though there are no active ingredients when told it will help them, they expect positive results.
“On the other hand, when someone suspects that the pill, or in this case the statin, will indeed cause myalgia, then guess what: It will,” Greenfield said.
According to Greenfield, in recent studies, 9 out of 10 patients’ myalgia is due to the nocebo effect, and 1 out of 10 has true statin-related pain.
This common misconception has spread quickly by word of mouth and across the internet.
“Word of mouth and the internet and purveyors of ‘natural products’ have helped to promote the ill effects of statins despite the fact that they have helped, if not been lifesaving, for tens of thousands of patients over the last 2-3 decades,” Greenfield said.
According to Krumholz, statins rarely cause muscle damage, but
Statins are used to improve cholesterol levels and reduce risk of stroke and heart attacks in patients with cardiovascular issues.
“When a patient decides to stop a statin and has an underlying heart problem caused by high cholesterol, then there are significant risks,” Greenfield said.
Research has found those who stop statins have an increased risk of cardiovascular disease and mortality.
One study found that Medicare patients had a 40 percent increase in heart attack and stroke a year after deciding to stop statin therapy, according to Greenfield.
The researchers suspect muscle pain may be common among the age group that takes statins.
It could be a natural part of the aging process and side effects of other underlying health conditions.
It’s still unclear why certain people taking statins experience muscle pain.
Recent research suggests statins may cause a calcium leak that impacts muscle cells. Most people should be able to tolerate this leak, according to the report.
Another theory, according to Greenfield, is that statins reduce cholesterol levels, which then lower ubiquinones — anti-oxidants that combat free radicals and inflammatory mediators. Ubiquinones play a role in muscle repair after exercise and strain, so lower levels may delay the repair and replenishment process, he explained.
More research is needed to better understand why certain people experience muscle pain.
Evidence has found that moderate exercise and maintaining a moderate body weight can offset muscle pain.
If the pain persists, talk with your doctor, who may want you to take a thyroid blood test, take supplements, or adjust your prescription.
New research has found statins likely don’t cause muscle pain, debunking a common misconception that has caused many heart patients to stop taking statin therapy.
Researchers suspect the pain people taking statins experience may be a common experience among the age group and a result of the “nocebo effect,” in which people experience a symptom because they expect to. Stopping statins comes with serious health risks and an increased risk of stroke, heart attack, and death. More research is needed to understand what’s causing the muscle pain, but as of now, it doesn’t seem to be the statins.